Problems with kids using Acetominophen

September 19, 2008 7:43:36 PM PDT
When babies run a high fever, the medicine most pediatricians recommend is children's Tylenol or a similar product containing acetaminophen. But a new study links acetaminophen to an increased risk of asthma, allergies, and eczema in children.

The headline sounds alarming, but experts say parents shouldn't be too concerned just yet.

The study is impressive, spanning 31 countries and including more than 200,000 children.

And at first blush, the results seem concerning - babies given acetaminophen, the active ingredient in Tylenol, had an increased risk for developing asthma by age 6.

Compared to infants who never received the painkiller, those who received acetaminophen in their first year of life had a 58 per cent higher risk for developing early childhood asthma.

Babies receiving the drug also had more symptoms of eczema and nasal allergies.

But most experts say it's too soon to blame the medication for children's illnesses.

The infants who took acetaminophen were already sick with fever, and it may be that the underlying infections were the determining factor for their greater asthma risk.

The authors say parents should still use acetaminophen to treat children's fevers - never aspirin, which can cause a potentially fatal condition called Reye's syndrome.

However, they recommend reserving Tylenol for high fevers only - those that are greater than 101 degrees Fahrenheit.

(Source: published in Lancet by a team of International Researchers headed by New Zealand)


Load Comments